Alert archive / New Jersey / Coastal Flood Advisories in 2017

Coastal Flood Advisory 9, NWS Philadelphia/Mount Holly

May 26, 20177 counties in New Jersey; Kent County, Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this coastal flood advisory at May 26, 2017, 3:03 PM EDT for 7 counties in New Jersey; Kent County, Sussex County, Delaware. It took effect at May 26, 2017, 8:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 26, 2017, 3:03 PM EDT (19:03 UTC)
In effect from
May 26, 2017, 8:00 PM EDT
Expired
May 27, 2017, 1:48 AM EDT
In force
6 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Sussex County, DE, Atlantic County, NJ, Burlington County, NJ, Cape May County, NJ, Cumberland County, NJ, Middlesex County, NJ, Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 52 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WHUS41 KPHI 261903
CFWPHI

COASTAL HAZARD MESSAGE FOR PENNSYLVANIA...NEW JERSEY...DELAWARE...
AND MARYLAND
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT FRI MAY 26 2017

...ANOTHER ROUND OF MINOR COASTAL FLOODING EXPECTED AT HIGH TIDE 
THIS EVENING...

.THE RISK FOR MINOR COASTAL FLOODING WILL CONTINUE THROUGH THE 
WEEKEND AS SOME OF THE HIGHEST ASTRONOMICAL TIDES OF THE YEAR 
WILL BE PRESENT DURING THE EVENING HIGH TIDE CYCLES.

DEZ002>004-NJZ012>014-020>027-270600-
/O.NEW.KPHI.CF.Y.0009.170527T0000Z-170527T0600Z/
KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
303 PM EDT FRI MAY 26 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO
2 AM EDT SATURDAY.

* LOCATION...COASTAL AREAS OF NEW JERSEY AND DELAWARE AND AREAS 
  ALONG DELAWARE BAY.

* COASTAL FLOODING...WIDESPREAD MINOR FLOODING IS ANTICIPATED 
  AROUND THE TIME OF HIGH TIDE THIS EVENING.

* TIMING...HIGH TIDE ON THE NEW JERSEY AND DELAWARE OCEANFRONT
  OCCURS BETWEEN 8:45 PM AND 9:45 PM THIS EVENING. HIGH TIDE ON
  THE DELAWARE BAY OCCUR BETWEEN 10 PM AND MIDNIGHT. HIGH TIDE ON
  THE BACK BAYS AND ALONG RARITAN BAY OCCURS LATER THAN THE HIGH 
  TIDE ON THE OCEANFRONT.

* SURGE...BETWEEN 0.5 AND 1.0 FOOT ABOVE THE ASTRONOMICAL TIDE.

* WAVES...2 TO 4 FEET.

* IMPACTS...ROADWAY FLOODING IS EXPECTED. SOME ROADS WILL BE 
  CLOSED DUE TO HIGH WATER.

* OUTLOOK...THERE IS A POTENTIAL FOR MINOR TIDAL FLOOD AGAIN
  AROUND THE EVENING HIGH TIDE CYCLES THIS WEEKEND...ESPECIALLY
  SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY MEANS THAT MINOR TIDAL FLOODING IS
EXPECTED. MINOR TIDAL FLOODING OFTEN RESULTS IN SOME ROAD
CLOSURES. USUALLY...THE MOST VULNERABLE ROADWAYS WILL FLOOD.

DO NOT LEAVE YOUR VEHICLE AT A LOCATION THAT IS PRONE TO TIDAL
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS. THE
WATER MAY BE DEEPER THAN YOU THINK IT IS. YOU WILL BE PUTTING
YOURSELF IN DANGER AND YOUR VEHICLE MAY BE DAMAGED...LEADING TO
COSTLY REPAIRS.

FOR A LIST OF THE IMPACT OF DIFFERENT TIDE HEIGHTS IN YOUR
COUNTY PLEASE GO TO WWW.WEATHER.GOV/PHI/TIDES

&&

$$
KLEIN
1 follow-up statement
198 
WHUS41 KPHI 270548
CFWPHI

COASTAL HAZARD MESSAGE FOR PENNSYLVANIA...NEW JERSEY...DELAWARE...
AND MARYLAND
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
148 AM EDT SAT MAY 27 2017

DEZ002>004-NJZ012>014-020>027-270700-
/O.CAN.KPHI.CF.Y.0009.000000T0000Z-170527T0600Z/
KENT-INLAND SUSSEX-DELAWARE BEACHES-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
148 AM EDT SAT MAY 27 2017

...COASTAL FLOOD ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY HAS CANCELLED THE
COASTAL FLOOD ADVISORY.

$$

IOVINO

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at May 26, 1:45 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 26, 1:45 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
145 PM EDT Fri May 26 2017

.SYNOPSIS...
Low pressure will move northeastward and away from our area
today. Meanwhile, a weak surface trough is expected to cross our
region this afternoon. A front will then remain to our south
and west Saturday and Sunday as weak low pressure tracks along
it. Another area of low pressure is forecast to track from the
Great Lakes Sunday and across southeastern Canada Sunday night
and Monday. An associated weakening cold front will move through
our area later Monday, then a secondary cold front arrives
during Tuesday. High pressure is forecast to build to our south
Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 pm update: Showers are approaching far northwest portions of
the forecast area, but coverage is spotty and precip is very
light. Current temps/sky cover/winds/PoPs are matching expected
trends, so few edits were needed with the latest update.

930 am update: Latest water-vapor imagery indicates the upper low
is spinning off the coast of New England with drier, zonally-
oriented flow to its south and west. A subtle, elongated lobe of
vorticity centered near Lake Erie will move eastward through the
northern Mid-Atlantic today. Weak lift in advance of this
maximum in vorticity will generate showers today in portions of
Pennsylvania and New Jersey, though these will be light and
generally widely scattered. Current PoPs seem reasonable for
this threat and did not change.

Main adjustments to the forecast were to hourly temperatures
based on latest trends and to sky cover, which more heavily
weighted the high-resolution model output. Generally, expecting
somewhat increased low- to midlevel clouds during the day as
heating continues. Also adjusted winds somewhat based on the
somewhat gustier looking BUFKIT soundings.

Previous discussion...

The mid level low was making its way over southeastern New
England early this morning. It should progress northeastward,
approaching Nova Scotia late in the day. The surface low will
remain fairly well aligned with the mid level feature.

Scattered showers were lingering in eastern Pennsylvania, and
northern and central New Jersey early this morning. They should
pull northeastward along with the low. Another round of showers
is expected around midday, mainly in eastern Pennsylvania, and
northern and central New Jersey. An impulse rotating around the
departing low along with some marginal instability are forecast
to set off the shower activity at that time.

Low clouds should linger early this morning. While skies may
remain mostly cloudy over much of eastern Pennsylvania and
northern New Jersey today, we are expecting a substantial
decrease in cloud cover over the upper Delmarva and southern New
Jersey as drying works its way into our region.

A west northwest wind is anticipated to increase to 10 to 15
MPH with gusts around 20 MPH. We have gone on the high end of
the temperature guidance for today. Highs are forecast to range
from around 70 in the Poconos to near 80 in southern Delaware.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Weak high pressure is forecast to build into our region from
the west for tonight. We are anticipating dry weather
conditions. The sky is expected to become mostly clear during
the evening with an increase in high and perhaps some mid level
clouds toward morning ahead of our next weather system. There
may be some localized fog late tonight as the ground remains
quite moist from the recent rainfall.

A northwest wind around 10 MPH is expected to diminish. Minimum
temperatures should favor the 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Unsettled at times, however warming temperatures are
expected especially next week. The holiday weekend does not look
to be a washout, but some showers and thunderstorms cannot be
ruled out especially Sunday (cooler temperatures) into Memorial
Day.

Synoptic Setup...While a weak ridge slides across the Northeast
Saturday into Sunday, a short wave trough is forecast to track
from the Ohio Valley to off the Mid Atlantic coast over the
weekend. A closed low in south-central Canada Saturday is
forecast to amplify south and eastward through the middle of
next week. It is forecast to remain centered well to our north,
however cyclonic flow will be in place along with several short
waves revolving around it. This will drive a series of fronts
eastward. The exact timing of the embedded features are less
certain given an amplified pattern with a closed low involved.
We used a model/continuity blend for Saturday through Sunday
night, then blended in the 00z WPC Guidance thereafter. Some
adjustments were then made following additional collaboration
with our neighboring offices.

For Saturday and Sunday...Some generally weak ridging is
forecast to slide across the Northeast and Mid Atlantic later
Saturday into Sunday. However, the guidance continues to show a
short wave trough embedded within the faster flow during
Saturday. While this occurs, a frontal zone is to our south and
west where a weak surface low may track along. This may result
in some showers and thunder especially across the southern areas
Saturday afternoon and evening. We kept some chance PoPs for
this potential with the highest PoPs across the southern zones.
It is less certain how much convection may develop with a
northern extent due to an onshore flow especially Sunday and the
instability axis should be farther south and west. Our
attention then turns to a closed low in south-central Canada,
which gradually slides south and east and amplifies some. This
will drive low pressure eastward and a front to our south will
try and lift northward as a warm front through Sunday. It
appears the low-level flow turns more onshore Sunday resulting
in cooler temperatures. Low pressure across the Great Lakes
should be occluding and this adds some uncertainty regarding the
details for our area. A weak low may develop along the frontal
zone near Delmarva which may focus some afternoon convection
Sunday, or we wait for convection to our west with the occlusion
to arrive late in the day and at night. For now, we kept PoPS
in the chance range Sunday, however these increase some at night
with an initial weakening front and the idea of incoming
convection.

For Monday and Tuesday...A closed low is forecast to gradually
expand into the Northeast. This will drive surface low pressure
eastward north of the Great Lakes. An initial surface low should
be moving away from the Mid Atlantic coast early Monday as a
frontal zone sits offshore. The main weakening cold front is
forecast to move across our area Tuesday and shift offshore
Tuesday night. The afternoon of either Monday and/or Tuesday may
become convectively active, however this will depend on short
wave timing and potential convective development to our west.
The timing overall is less certain given the scope of the closed
low to our north-northwest and plenty of short wave energy
revolving around it. Kept chance PoPs for Monday (highest in the
afternoon and early evening), then slight chance to chance PoPs
on Tuesday. We are anticipating warmer temperatures ahead of
the weak cold fronts.

For Wednesday and Thursday...As the center of the closed low
gradually shifts across eastern Canada, the overall trough
becomes more established across the Northeast into the Mid
Atlantic. The main surface low is forecast to be shifting east
of James Bay Canada with its trailing cold front east of our
coast to start Wednesday. A cyclonic flow will be in place and a
surface trough should be sliding across the Great Lakes region.
While less likely at this time, a few showers still cannot be
ruled out given the synoptic setup. For now, kept some slight
chance PoPs across portions of the northern and western areas
Wednesday. Given the core of the closed low well to our north,
keeping the coldest air aloft there, daytime temperatures look
to be mostly in the 70-80 degree range. High pressure is
currently forecast to build to our south during this time frame.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

For the 18Z TAFs...BKN CIGs are hovering around 3500-6000 feet
this afternoon and should continue to rise slowly before
scattering out early this evening. Shower coverage is spotty, so
any expected impacts this afternoon at the terminal should be
minimal at best. CIGs return tomorrow morning, with showers
moving in from the west during the afternoon. Decent chance of
sub-VFR conditions tomorrow, especially during the afternoon.
Kept conditions VFR through 18Z, but models have been trending
faster with the deteriorating conditions, so this may be moved
up in later TAFs. West winds 10 to 15 kts with gusts 20 to 25
kts this afternoon decreasing below 10 kts tonight.

OUTLOOK...
Saturday...VFR during the day, then ceilings should lower to
MVFR or IFR late at night. A few showers and thunderstorms
possible, especially south and west of KPHL. Confidence on the
low side regarding timing and coverage of showers/thunder.

Sunday...MVFR/IFR ceilings possible with some showers and
thunderstorms especially in the afternoon and at night.

Monday and Tuesday...Conditions should improve to VFR during
Monday morning and continue through Tuesday. However, some
showers and thunderstorms cannot be ruled out each day.

&&

.MARINE...
1230 pm update: Extended the small craft advisory for the
northern/central New Jersey coastal waters until 10 pm. Seas
remain elevated (5 to almost 7 feet) in this area, and latest
wave guidance has been around one foot too low through the
morning hours. The rest of the advisory remains unchanged at
this time.

Previous discussion...

Low pressure will continue to move to the northeast and away
from our region today. The wind is expected to settle into the
west northwest at 10 to 20 knots. Wind speeds are forecast to
decrease to 5 to 10 knots tonight.

We will keep the Small Craft Advisory in effect for our ocean
waters until 6:00 PM. Wave heights remained in the 5 to 6 foot
range early this morning and it should take the better part of
the day for them to subside below 5 feet. Wave heights will
continue to decrease tonight.

RIP CURRENTS...
A west wind is expected to develop today. However, wave heights
off the coast will likely remain in the 5 to 6 foot range for
much of the day. Also, the tidal range remains amplified due to
the new moon. As a result, we will keep the moderate risk for
the development of dangerous rip currents for today.

It appears as though waves will diminish for Saturday. A
westerly wind is forecast to back toward the south and southeast
in the afternoon. However, speeds should favor the 5 to 10 MPH
range. The rip current risk is expected to be low on Saturday.

OUTLOOK...
Saturday and Sunday...The conditions are expected to be below
Small Craft Advisory criteria. A sea/bay breeze Saturday
afternoon should enhance the wind along the coast for a time,
then a more pronounced onshore flow Sunday may result in wind
gusts to around 20 knots. The seas are currently anticipated to
remain below 5 feet.

Monday and Tuesday...The conditions are expected to be below
Small Craft Advisory criteria.

Some showers and thunderstorms are possible each day, however
timing and coverage is of lower confidence.

&&

.TIDES/COASTAL FLOODING...
Latest guidance is indicating another night of minor coastal
flooding, though more marginal than last night's. We are
reviewing the guidance now and closely monitoring observations
during the low tide cycle to determine if advisories will be
required for tonight. At this point, it looks like they will be
needed, at least for the Atlantic coast.

Also, we remain concerned about the potential for a round of
minor coastal flooding on Saturday night as the wind may become
onshore again at that time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ452>455.
     Small Craft Advisory until midnight EDT tonight for ANZ450-451.

&&

Synopsis...Gorse
Near Term...CMS/Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...CMS/Gorse/Iovino
Marine...CMS/Gorse/Iovino
Tides/Coastal Flooding...CMS/Iovino
Hazardous weather outlook, May 26, 3:31 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
331 AM EDT Fri May 26 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-270745-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
331 AM EDT Fri May 26 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-270745-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
331 AM EDT Fri May 26 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-270745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
331 AM EDT Fri May 26 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:09 PM EDTSpecial Weather StatementPHICumberland36 min
May 25, 8:39 PM EDTSpecial Weather StatementPHICamden, Cumberland, Gloucester, Salem51 min
May 25, 9:21 PM EDTSpecial Weather StatementPHIBurlington24 min
May 25, 10:01 PM EDTSpecial Weather StatementPHIOcean29 min
May 25, 10:11 PM EDTSpecial Weather StatementPHIOcean34 min
May 25, 10:32 PM EDTAreal Flood WarningPHIHunterdon, Somerset4 hr
May 25, 10:39 PM EDTSpecial Weather StatementPHIMercer36 min

Nearby

Coastal Flood Advisories in New Jersey, 2017Coastal Flood Advisories in Delaware, 2017Every coastal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.